Alert archive / New York / River Flood Warnings in 2020

River Flood Warning 7, NWS Albany, NY

May 1, 2020Ulster County, New York

NWS Albany, NY issued this river flood warning at May 1, 2020, 5:31 AM EDT for Ulster County, New York. It took effect at May 1, 2020, 5:51 PM EDT. It was in force for .

The area

The outline as issued.

The facts

Issued
May 1, 2020, 5:31 AM EDT (09:31 UTC)
In effect from
May 1, 2020, 5:51 PM EDT
Expired
May 1, 2020, 12:12 PM EDT
In force
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

County Ulster County, NY

The radar

The Albany radar (KENX), 61 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Esopus Creek at Mount Marion (MRNN6).

Action stage
18 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01364500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

451 
WGUS41 KALY 010931
FLWALY

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Albany NY
531 AM EDT Fri May 1 2020


NYC111-012145-
/O.NEW.KALY.FL.W.0007.200501T2151Z-200502T2100Z/
/MRNN6.1.ER.200501T2151Z.200502T0600Z.200502T1500Z.NO/
531 AM EDT Fri May 1 2020

The National Weather Service in Albany has issued a

* Flood Warning for
  the Esopus Creek At Mount Marion.
* From this afternoon to Saturday afternoon.
* At 4:30 AM EDT Friday the stage was 16.5 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this afternoon to a crest of 20.7 feet just after midnight 
  tonight. It will then fall below flood stage late tomorrow morning.
* Impact...At 20.0 feet, Flood stage. The Esopus Creek begins to 
  spill over its banks.
* Flood History...This crest compares to a previous crest of 20.7 
  feet on 01/15/2005.

&&


Esopus Creek
Mount Marion
Flood Stage: 20.0
Observed Stage at Fri 4 am: 16.5
Forecast:
Fri 8 am 16.6
Fri 2 pm 19.1
Fri 8 pm 20.5
Sat 2 am 20.7
Sat 8 am 20.3
Sat 2 pm 19.7
Sat 8 pm 19.2
Sun 2 am 18.6
Sun 8 am 18.2
Sun 2 pm 17.9
Sun 8 pm 17.7
Mon 2 am MSG




&&

LAT...LON 4216 7403 4210 7392 4185 7403 4194 7417

$$

MSE
1 follow-up statement
428 
WGUS81 KALY 011612
FLSALY

Flood Statement
National Weather Service Albany NY
1212 PM EDT Fri May 1 2020

NYC111-011715-
/O.CAN.KALY.FL.W.0007.200501T2151Z-200502T2100Z/
/MRNN6.1.ER.200501T2151Z.200502T0600Z.200502T1500Z.NO/
1212 PM EDT Fri May 1 2020

...The Flood Warning for the Esopus Creek At Mount Marion has been 
cancelled...

The Flood Warning is cancelled for
  the Esopus Creek At Mount Marion.
* At 11:30 AM EDT Friday the stage was 17.1 feet.
* Flood stage is 20.0 feet.
* Forecast...The river is expected to rise to a crest of 19.6 feet 
  just after midnight tonight.

&&


Esopus Creek
Mount Marion
Flood Stage: 20.0
Observed Stage at Fri 11 am: 17.1
Forecast:
Fri 2 pm 17.2
Fri 8 pm 18.5
Sat 2 am 19.6
Sat 8 am 19.6
Sat 2 pm 19.3
Sat 8 pm 18.8
Sun 2 am 18.3
Sun 8 am 18.0
Sun 2 pm 17.7
Sun 8 pm 17.4
Mon 2 am 17.1
Mon 8 am 16.9




&&

LAT...LON 4216 7403 4210 7392 4185 7403 4194 7417

$$

CS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at May 1, 4:31 AM EDT, 1 hour earlier.

Area forecast discussion, May 1, 4:31 AM EDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
431 AM EDT Fri May 1 2020

.SYNOPSIS...
A slow moving low pressure system will continue moving
eastward across the region today, bringing additional showers and
isolated thunderstorms, with locally heavy downpours possible.
Showers will end tonight, with clearing skies expected late.
Saturday will start with sunshine, but clouds will increase in the
afternoon as a fast moving upper level disturbance approaches. This
disturbance may bring a few showers Saturday night through Sunday
morning, followed by afternoon clearing. Temperatures will be
relatively mild over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flood Watch remains in effect for Ulster and Greene Counties
through this evening...

As of 430 AM EDT, occluded front extended from the SW
Adirondacks into the east central Catskills, with only very slow
movement toward the east. An area of mainly light rain/drizzle
continues across the region, with a narrow line of showers along
the front.

This front is expected to slowly drift eastward today, as a
closed mid level low tracks east across the northern mid
Atlantic states toward NYC/LI by later today. The front will
slow down and weaken, becoming an inverted trough connected to a
developing surface low south of LI. The combination of low level
convergence near this boundary, in addition to mid level
deformation processes associated with the mid level low passing
south of the region, along with some weak SB instability of
250-500 J/kg, may promote slow moving and/or training showers
and isolated low topped thunderstorms from the SE Catskills
east/northeast into the greater Capital Region, Berkshires and
Litchfield County, CT, possibly extending into the Saratoga
region and southern VT by mid to late afternoon. Will have to
watch radar trends, as locally heavy rainfall could occur in
some areas due to slow movement of showers/thunderstorms.

Mid level lapse rates are expected to become somewhat steep by
late afternoon as the mid level cold pool approaches, with H7-H5
lapse rates reaching 6.5-7 C/km (some models suggest even
steeper LRs). So, can not rule out some small hail with any
taller convective elements, with best chances occurring within
the Hudson River Valley this afternoon.

Max temps should reach the mid 50s to lower 60s, although could
be warmer if any sustained breaks in the cloud coverage
develop.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Showers/isolated thunderstorms should shift east into southern
VT/western MA early this evening, and then taper off by
midnight. Isolated showers could still occur farther south and
west before midnight as the upper level low passes southeast of
the region. Clearing should occur after midnight, with some
patchy fog possible, especially within portions of the Mohawk
Valley and upper Hudson Valley. Lows mainly in the 40s.

For Saturday, the day should start mostly sunny, before high/mid
level clouds increase in the afternoon ahead of next fast
moving upper level impulse approaching from the Great Lakes
region. Despite some afternoon clouds, expect deep mixing to
above H800, which should support max temps reaching 65-70 within
the Hudson River Valley, and mainly lower/mid 60s elsewhere. The
deep mixing could allow for somewhat breezy conditions in the
afternoon, perhaps reaching 20-25 mph.

The aforementioned impulse should pass through the region late
Saturday night into early Sunday. Moisture looks limited, so
expect mainly isolated/scattered showers or sprinkles. Best
forcing should shift east and north of the region Sunday
afternoon, allowing for some clearing. Again, deep mixing above
H800 is expected, allowing for max temps to reach or possibly
exceed 70 within portions of the Hudson River Valley, and 60s
elsewhere. Again, the deeper mixing may promote breezy
conditions in the afternoon, possibly reaching 25 mph at times.

Clear to partly cloudy skies are expected Sunday night, with
lows cooling into the 40s, except for some 30s across the
southern Adirondacks.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Coming soon.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Looking at MVFR conditions persisting overnight and through the
day Friday with an improvement to VFR late in the day at KPOU
and in the evening at KALB,KGFL and KPSF. System's occluded
front will gradually move eastward across the area this morning.
Winds shifted to the west at Syracuse and Binghamton with the
05Z observations. The steady rain will continue this morning ahead
of the occluded boundary with showers during the day as the
upper trough/low moves slowly across the region Friday into
Friday evening.

Southeasterly flow diminishes becoming light and variable as
the occluded boundary crosses the area. A northwesterly flow
develops by Friday afternoon and will strengthen by late in the
day into the evening.

Outlook...

Saturday Night: Low Operational Impact. Isolated SHRA.
Sunday: Moderate Operational Impact. Breezy. Scattered SHRA.
Sunday Night: Low Operational Impact. Isolated SHRA.
Monday: Low Operational Impact. Breezy. Slight Chance of SHRA.
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A slow moving low pressure system will continue moving
eastward across the region today, bringing additional showers and
isolated thunderstorms, with locally heavy downpours possible.
Showers will end tonight, with clearing skies expected late.
Saturday will start with sunshine, but clouds will increase in the
afternoon as a fast moving upper level disturbance approaches. This
disturbance may bring a few showers Saturday night through Sunday
morning, followed by afternoon clearing. Temperatures will be
relatively mild over the weekend.

Relative humidity will only drop to around 60 to 75 percent this
afternoon with damp conditions persisting. Relative humidity
will increase to around 90 to 100 percent tonight.

Light and variable winds will become west to northwest this
afternoon and increase to 5-15 mph. Northwest to north winds
will remain at 5-15 mph tonight into Saturday, with some gusts
up to 25 mph possible Saturday afternoon.

Winds will be stronger, and variable in direction in and near
any thunderstorms.

&&

.HYDROLOGY...
A Flood Watch remains in effect for Ulster and Greene Counties
from through this evening...

Moderate to heavy rainfall overnight produced rainfall amounts
of 1 to 3 inches across the southeast Catskills. Amounts
elsewhere remained lighter, generally under an inch.

Showers and isolated thunderstorms are expected today,
especially this afternoon. Additional rainfall amounts of 0.25
to 0.50 are expected today, although locally higher amounts will
be possible where slower moving showers and thunderstorms occur
(some of these amounts could exceed another inch). Best chances
for higher additional amounts will be from the eastern Catskills
into the Capital Region, eastward into southern VT, the
Berkshires and Litchfield County CT. Will have to watch for
possible urban/poor drainage flooding should slow moving
showers/thunderstorms develop over more urbanized areas.

Current river forecasts indicate minor flooding or near
flooding is still expected for tributaries in the Catskill
basin. Esopus Creek at Cold Brook already briefly exceeded minor
flood stages but has already dropped back below. We are
still forecasting the Esopus Creek at Mount Marion and
downstream of Ashokan Reservoir East to reach or exceed minor
flood stage. Other points, such as Rosendale on the Rondout
Creek and Schoharie Creek at Gilboa Bridge also need to be
monitored, as well as smaller tributaries.

Also, will have to watch for possible minor tidal flooding
along the Hudson River early Friday morning at high tide time.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flood Watch through this evening for NYZ058-059-063-064.
MA...None.
VT...None.

&&

SYNOPSIS...KL/JPV
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...KL/JPV
HYDROLOGY...KL/JPV
Hazardous weather outlook, May 1, 4:38 AM EDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
438 AM EDT Fri May 1 2020

NYZ058-059-063-064-020845-
Western Greene-Eastern Greene-Western Ulster-Eastern Ulster-
438 AM EDT Fri May 1 2020

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Ulster and Greene Counties in
east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Isolated non severe thunderstorms are possible this afternoon into
early evening. Locally heavy downpours may occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York while
following all local, state, and CDC guidelines.

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-060-061-065-066-
082>084-VTZ013>015-020845-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Columbia-
Eastern Columbia-Western Dutchess-Eastern Dutchess-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
438 AM EDT Fri May 1 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York excluding Ulster and Greene
Counties, and for southern Vermont.

.DAY ONE...Today and tonight.

Isolated non severe thunderstorms are possible this afternoon into
early evening. Locally heavy downpours may occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 5:13 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
513 AM EDT FRI MAY 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     HEAVY RAIN       CATSKILL                42.20N  73.94W
04/30/2020  M1.17 INCH       GREENE             NY   WEATHERNET6

            WEATHERNET6

0419 AM     HEAVY RAIN       WEST SHOKAN             41.97N  74.29W
05/01/2020  M2.76 INCH       ULSTER             NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2002162
EVENT NUMBER ALY2002163

KSL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:38 PM EDTSpecial Weather StatementALYDutchess, Greene, Ulster52 min
May 1, 12:32 AM EDTRiver Flood WarningALYUlster4 hr
May 1, 4:41 AM EDTRiver Flood WarningALYSchoharie7 hr
May 1, 5:54 PM EDTRiver Flood WarningALYSchoharie7 hr

Nearby

River Flood Warnings in New York, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.